The doctor had an allergic reaction to the vaccine, but whether the vaccine caused seizures is still under investigation
On January 2, 2021, Reuters reported that a Mexican doctor, a 32-year-old female, was hospitalized after receiving the Pfizer/BioNTech COVID-19 vaccine. The doctor reportedly received the vaccine on December 30, then had several seizures in the following days.
“The initial diagnosis is encephalomyelitis,” the health ministry reported shortly after the doctor was admitted. Encephalomyelitis is an inflammation of the brain and spinal cord. The ministry also said that the doctor has a history of allergic reactions. Also, a Mexican Social Security Institute official called Víctor Hugo Borja told Mexico News Daily that the female had contracted COVID-19 in April.
In response to this case, and some other cases of people with a history of allergic relations taking the vaccine. the Centers for Disease Control and Prevention (CDC) has said that it is "carefully monitoring allergic reactions to the coronavirus vaccines from Pfizer Inc and Moderna Inc and urged individuals who had a serious reaction not to get the second dose."
On January 7, the Guardian reported that "Doctors are still studying whether the doctor's seizures and decreased muscle strength are related to the vaccine against COVID-19 or previous conditions. The ministry has said there is no evidence from clinical trials that anyone has developed an inflammation of the brain after the vaccine’s application."
Borja also told Mexican News Daily that the "diagnosis at that time was an allergic reaction to the vaccine, that’s confirmed. … What isn’t confirmed is the [cause of the] other reaction that caused the convulsions and reduction of muscle strength, … that’s what is still being studied." He added that all vaccines have the potential to cause adverse reactions, and explained that, in rare cases, the effects can be serious.
The COVID-19 pandemic has given rise to a lot of potentially dangerous misinformation. For reliable advice on COVID-19 including symptoms, prevention and available treatment, please refer to the World Health Organisation or your national healthcare authority.